lexi
IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2567 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (441 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Tables

 Article Access Statistics
    Viewed78    
    Printed0    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2022  |  Volume : 54  |  Issue : 2  |  Page : 150-152
 

Desensitization to liposomal amphotericin B after anaphylaxis in a patient with COVID-19-associated mucormycosis – A case with review of literature


1 Department of Medicine, All India Institute of Medical Sciences, New Delhi, India
2 Department of Anaesthesia and Critical Care, All India Institute of Medical Sciences, New Delhi, India

Date of Submission22-Nov-2021
Date of Decision05-Jan-2022
Date of Acceptance22-Mar-2022
Date of Web Publication10-May-2022

Correspondence Address:
Dr. Animesh Ray
Department of Medicine, All India institute of medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_883_21

Rights and Permissions



How to cite this article:
Swain S, Ray A, Wig N, Trikha A. Desensitization to liposomal amphotericin B after anaphylaxis in a patient with COVID-19-associated mucormycosis – A case with review of literature. Indian J Pharmacol 2022;54:150-2

How to cite this URL:
Swain S, Ray A, Wig N, Trikha A. Desensitization to liposomal amphotericin B after anaphylaxis in a patient with COVID-19-associated mucormycosis – A case with review of literature. Indian J Pharmacol [serial online] 2022 [cited 2022 May 18];54:150-2. Available from: https://www.ijp-online.com/text.asp?2022/54/2/150/344967




Sir,

We present a case of COVID-associated mucormycosis (CAM) who was successfully desensitized to liposomal amphotericin B. A 57-year-old diabetic male, who had recently recovered from severe COVID-19 illness, presented to us with paresthesia, pain, and swelling over left maxillary sinus for 12 days. On examination, there was tenderness with mild erythema over the left zygomatic region. A magnetic resonance imaging of orbit and paranasal sinus showed mucosal thickening and sinus opacification suggestive of sinusitis. Subsequently, an endoscopic biopsy from left maxillary sinus was done which showed irregular, thick, nonseptate hyphae between the necrotic tissue confirming the diagnosis of left sinonasal mucormycosis. The patient was started on intravenous liposomal amphotericin B (L-AmB) (Ambisome™) at a dose of 5 mg/kg/day. Five minutes into the first dose of the drug, the patient developed shortness of breath with wheeze along with dizziness. On examination, the patient had cold clammy skin, hypotension (blood pressure of 80/60 mm Hg), tachycardia (heart rate of 120/min), and room air saturation of 86%. Amphotericin infusion was immediately stopped and the patient was administered 0.5 mg epinephrine through intramuscular route for anaphylaxis. The condition of the patient stabilized after two hours of other supportive management. The hematological and biochemical parameters of the patient were with the normal limits. Due to laboratory limitations, serum tryptase level to confirm anaphylaxis was not done. Skin hypersensitivity testing for L-AmB has not been validated in literature and hence was not performed. Hence, the diagnosis of anaphylaxis to L-AmB was made on clinical ground.

In presence of anaphylaxis to L-AmB as in our patient, the options available for the treatment of mucormycosis were to use alternative drugs (inferior in efficacy like echinocandins or with unproven efficacy like isavuconazole) or to desensitize the patient to L-AmB. After discussing with the infectious disease team, a joint decision for drug desensitization was taken. An informed consent was obtained from the patient after explaining the pros and cons for the same. He was shifted to intensive care unit where we proceeded with L-AmB desensitization under close observation; we used the same protocol used by Shadur et al. [Table 1].[1] A seven-step protocol was followed, to begin with, L-AmB concentration of 0.00004 mg/ml (volume of 10 ml, total dose 0.0004 mg) was given and then with each step, a 10-fold increase in concentration was given. There was a 2-h gap between each step and finally, a cumulative dose of 444.44 mg was given. The patient was premedicated with promethazine and no adverse reaction was noted during the entire procedure. The patient tolerated the desensitization protocol well and was successfully desensitized to L-AmB. He subsequently received 300 mg of L-AmB daily to a cumulative dose of 8 grams without any sign of adverse effects. The patient also underwent surgical debridement of sinuses for adequate source control. He is currently following up on maintenance therapy with posaconazole.
Table 1: Published reports of amphotericin-b desensitization till 2021

Click here to view


L-AmB is one of the indispensable drugs in the antifungal armamentarium, preferred over other antifungal agents in the treatment of mucorales, Cryptococcus, etc., in terms of both efficacy and safety. After an anaphylaxis reaction to a drug, it is generally contraindicated for re-use unless it is successfully desensitized to or an alternative drug may be used. Drug desensitization is a procedure that induces temporary tolerance to a drug by altering the immune response. There have been various mechanism postulated for it although exact mechanism is yet unknown. Possible mechanisms include (1) internalization of receptors on mast cell; (2) augmentation of regulatory cytokines (IL-10 and IL-35); (3) activation/expansion of drug-specific Tr35 cells; (4) reduction of anti-drug antibodies levels.[3]

Desensitization is usually attempted for those drugs, where there is no effective alternative and the adverse reaction is proven to be IgE mediated or clinical history is strongly suggestive of mast cell-mediated reaction. Drug desensitization is a temporary state that has to be maintained by giving the drug daily, allergic sensitivity returns back once the drug is stopped and cleared from the body. Desensitization process involves starting the drug at very low dose (1/10,000th of total dose or 1/1000th dilution of total dose) and increasing gradually until the complete recommended dose is administered. A rapid 12 step standardized desensitization protocol which was initially developed and used at Brigham and Women's Hospital and Children's Hospital Boston for penicillin and cephalosporins is now being used for other drugs too (antibiotics, chemotherapeutics agent, and monoclonal antibodies).[5]

Literature concerning desensitization of L-AmB is sparse so we carried out a literature review. We searched PubMed, Embase, and Web of Science database a using a combination of key words “amphotericin b” and “desensitization.” This search yielded 6 published reports. The first report of amphotericin B desensitization goes back to 1995. In the past decade (2011-2021), only 8 patients have been reported to be successfully desensitized to L-AmB and one to conventional AmB (deoxycholate) (six were adults, two adolescents, and one was a child). Different protocols were used as there is no standardized protocol that exists for L-AmB. Details of all the procedure have been tabulated in [Table 1]. Limitations of our report include single patient and the lack of investigations to confirm IgE antibody-mediated sensitivity reaction.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Shadur B, Trahair TN, O'Brien T, Russell SJ, Ziegler JB. Desensitisation to liposomal amphotericin B. J Allergy Clin Immunol Pract 2017;5:181-3.  Back to cited text no. 1
    
2.
Ay Y, Yilmaz D, Balkan C, Karapinar B, Midyat L, Akin M. Zygomycosis in a child with severe aplastic anemia who has invasive pulmonary aspergillosis: hypersensitivity reaction to liposomal amphotericin B and successful challenge. J Pediatr Inf 2011;5:22-5.  Back to cited text no. 2
    
3.
Dhindsa-Castanedo L, Narra M. Desensitization to liposomal amphotericin B after anaphylactic reaction. J Allergy Clin Immunol 2012;129:AB105.  Back to cited text no. 3
    
4.
Ravi A, Maddox D. Amphotericin-B-liposomal. React Wkly 2014;1529:33.  Back to cited text no. 4
    
5.
Alandijani SA, Abdilahi M, Alariefy MA, Almutairi TN, Alghanemi MG. Liposomal Amphotericin B Successful Desensitization Protocol for the Treatment of Aspergillosis in Immunocompromised Woman: Case Report. Austin J Clin Immunol. 2019; 6(1):1036. Available from: https://austinpublishinggroup. com/clinical-immunology/fulltext/ajci-v6-id1036.php. [Last accessed on 2021 Jun 22].  Back to cited text no. 5
    



 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow